The 73-year-old man looked up at the clear summer sky — the morning was nearly gone. He had finished mowing the main part of his lawn and was trimming the edges near the shrubbery with the weed wacker. He wanted to finish before the sun and heat made the work too hard. Suddenly he felt a sharp sting on the lower part of his shin. He glanced down at his bare leg. Nothing there. He still had the hedges to trim, so he kept working. He quickly finished the needed pruning, then moved on to the inside tasks he had planned.

It was late afternoon when the man called it a day and went to clean up before joining his family for dinner. Only in the shower did he take a good look at his leg. He found a distinct puncture mark where he had felt the sting, but it was just a dot — no big deal. Two days later, though, he noticed that the dot was now surrounded by a faint circle of red. He showed it to his wife, and she was concerned. She suggested he use an antibiotic ointment. She had some Neosporin on hand, and he applied it generously. Then he called to make an appointment with his doctor at the Hospital of St. Raphael’s Adult Primary Care Center in New Haven, Conn., just in case that wasn’t enough.

The next morning, he was glad he did. The circle of red was much bigger — about the size of a quarter — and a lot darker. And it was starting to hurt.

His usual doctor wasn’t available, so he had made his appointment with the advanced-practice nurse, Jana Young. She listened to the man’s story and his wife’s concerns as she looked at the red ring on his leg. It was slightly raised, with a clearing directly around the healing puncture site. When she touched the wound, it was tender, and the skin felt thickened and lumpy. There was no discharge, no crusting, no pus. It didn’t look like an infection. In fact, it didn’t look like anything she’d seen before. She brought in a colleague, an internist in the practice. He wasn’t sure what it was, either.

This probably isn’t an infection, Young told the man. It’s probably just the normal course of whatever kind of bite you got. But just in case she was wrong and the site was developing an infection, she marked the outer border of the lesion with a permanent marker and told the man to start taking an antibiotic called cephalexin, which she would call in to his pharmacy, if the red spread outside the line.

At home the man tried not to worry, but the rash seemed to get larger and redder right in front of his eyes. The next day, he thought it was bad enough to start the antibiotics. He took the medication for the next three days. Nothing changed. The red circle continued to slowly spread outward. So five days after his first appointment, the man was back at his doctor’s office.

This time he saw Dr. Sumitha Raman, an internal-medicine resident. Raman looked at the rash. By now the dark red circle was a little smaller than a hockey puck and surrounded by a dense corona of scarlet dots. She touched them. They were raised and didn’t fade when she applied pressure, suggesting that the color came from a drop of blood deposited under the skin. A faint streak of these dots traveled up the leg for another two to three inches. Raman noted with concern that the rash had moved to the other leg too. It was at the same level, more or less in the same spot: a smaller version of the rash, missing only the puncture wound and central clearing.

Image
Credit…Photo illustration by Ina Jang

Raman wasn’t sure what to do, so she came to find me. I teach in an internal-medicine training program at Yale’s School of Medicine, and we were working together that day. I looked at the rash on one leg and then the other. Clearly the same rash. But from what?

I had the man repeat his story. It offered me no new clues. I considered the possibilities. Lyme disease famously causes a bull’s-eye rash with a central clearing, but the time course was all wrong. The deer-tick vector needs to be attached to the body for at least 36 hours in order to pass on its gift of the Lyme spirochete. And then it takes several days for the rash to appear. Could this welt be caused by a toxin injected by a bite or sting? The time course seemed off for that as well. Insect bites usually cause an immediate reaction. A brown recluse spider can cause a delayed reaction, but when severe, it causes skin blistering and necrosis — not this lumpy red rash. And how could it appear on the other leg? Did that mean that whatever it was had invaded his blood stream and was spreading through his body? Should we start the patient on doxycycline — the antibiotic used to treat most infections caused by tick bites? But the patient didn’t feel sick. He was just worried about the rash. And so was I.

Keith Choate, a dermatologist, teaches residents with me at our clinic. This was one of his teaching days. Raman and I found the dermatologist trailed by a handful of residents. He wasn’t with a patient, and so we briefly described ours. We brought Choate into the patient’s room. The residents watched from the doorway. Choate introduced himself to the man, looked quickly at the twin rashes and asked just one question.

“Are you using triple antibiotic ointment?” he asked the patient. Triple antibiotic ointment is a mixture of three topical antibiotics: neomycin, polymyxin B and bacitracin. It’s marketed under the brand name Neosporin, but generic versions of the mixture are available and sold under the name triple antibiotic ointment. The patient had been using this ointment, he told Choate. But only a few times, because it didn’t seem to help. “Well, don’t use it again,” Choate advised. The rash wasn’t an infection, helped by the topical antibiotic, but an allergy caused by it. This ointment is one of the most common causes of what is known as allergic contact dermatitis (A.C.D.).

The skin contains a wealth of white blood cells that help protect the body from invaders seeking to enter through this, the largest organ of the body. In allergic contact dermatitis, a benign substance that’s in touch with the skin is mistaken for a predator, triggering a protective inflammatory response. Some substances — including neomycin and bacitracin, two of the three antibiotics contained in this ointment — have been found to be frequent causes of this kind of mistaken protective reaction. According to one large study of surgical patients, more than 4 percent of those exposed to ingredients found in triple antibiotic ointment developed allergic contact dermatitis. It is frequently listed among the top 10 causes of A.C.D., along with some of the common ingredients in lotions and fragrances.

Choate recommended a strong steroid cream to help calm down the inflammation and speed resolution of the rash. But it will take time to clear up, the dermatologist warned.

As we left the room, Raman asked Choate how the rash spread to the other leg. His answer was simple and held a clue to how he figured it out. It’s a contact dermatitis, he reminded her. When the man crossed his ankles or put his legs next to each other, maybe as he slept, the ointment on one leg was put in contact with the other.

I spoke to the patient a week after he started the steroid cream. The rash was fading, but slowly. He’s been out to the spot in the yard where he felt the sting and searched the surrounding bushes and grasses for clues to what got him. He hasn’t found a likely culprit. No ant hills or beehives. No spearlike plants or grasses. No spider webs. It’s a mystery, he told me. But from now on, he averred, he’ll mow the lawn wearing long pants as well as socks and shoes.